Arizona, 2016

Damaging Wind in Arizona, June 11, 2016

June 11, 2016 · NWS TWC · 1 event in 1 county or zone

Continued abundant moisture led to another round of severe thunderstorms in Tucson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Continued abundant moisture led to another round of severe thunderstorms in Tucson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 11, 9:15 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 9:15 AM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
915 AM MST SAT JUN 11 2016

.SYNOPSIS...Expect scattered showers and thunderstorms from Tucson
eastward into this evening. A few thunderstorms may occur near the
New Mexico border Sunday followed by dry conditons Monday through
Friday. Daytime temperatures will remain near normal or a few
degrees below normal through Tuesday, then hotter temperatures
return Wednesday through Friday.

&&

.DISCUSSION...11/12Z Univ of AZ WRF-NAM and several HRRR solutions
suggest that showers/tstms will develop near the Tucson metro area
eastward/southward later this morning into early this afternoon.
These cells will then move quickly nwd/newd, with the main concern
for potentially damaging wind gusts. The bulk of these showers/
tstms will end this evening.

There are no updates planned at this time. Please refer to the
additional sections for further detail.

&&

.AVIATION...VALID THRU 12/18Z.
Isolated to scattered TSRA/SHRA from KTUS vicinity ewd/swd into this
evening, then isolated -TSRA/-SHRA mainly near the New Mexico border
late tonight into Sunday morning. Brief wind gusts to around 45 kts
will occur with the stronger thunderstorms. Otherwise, cloud decks
from Tucson eastward will range from 7k-10k ft msl. Clear skies or
scattered clouds above 15k ft msl west of KTUS into Sunday morning.
Surface wind this afternoon wly/swly at 12-18 kts with gusts to 25
kts. Surface wind mainly less than 10 kts at other times except near
thunderstorms. Aviation discussion not updated for TAF ammendments.

&&

.FIRE WEATHER...Expect scattered thunderstorms into this evening,
especially from Tucson east and south. Isolated thunderstorms Sunday
afternoon will occur mostly near the New Mexico border. Dry
conditions will then prevail Monday through Friday. Daytime
temperatures will be a few degrees below normal into early next
week, then hotter temperatures return Wednesday into next Friday.

&&

.PREV DISCUSSION /234 AM MST/...Precipitable water values remain
well above mid-June normals this morning with values mostly in the
1.00"-1.50" range. Water vapor imagery showed an upper level low
approaching southern CA. Drier air will start to push in from the
west as the day progresses, but enough will be around across the
eastern 2/3rds of the area for isolated valley/scattered mountains
showers and thunderstorms. Precipitable water values are forecast to
be below 1" on Sunday with a slight chance of storms relegated to
the White mountains. High temperatures this weekend will remain
several degrees below normal.

Upper level trof will push across the state on Monday providing
slightly cooler daytime temperatures and further drying of the
atmosphere.

Upper ridge strengthens over the area Tuesday through Friday
resulting in warmer daytime high temperatures.

Outside of this forecast package are likely hotter daytime
temperatures as the upper ridge continues to strengthen over the
area. Highs next weekend could rival what occurred earlier this
month.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 11, 2:15 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT JUN 11 2016

AZZ504>506-112200-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
215 PM MST SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 300 PM MST...

AT 214 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CASAS ADOBES...OR NEAR MARANA...MOVING NORTH AT 12 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. VERY HEAVY
RAINFALL AS WELL.

LOCATIONS IMPACTED INCLUDE...
TUCSON...ORO VALLEY...MARANA...CASAS ADOBES...TORTOLITA...
FLOWING WELLS...DOVE MOUNTAIN...
SAGUARO NATIONAL PARK WEST AND PICTURE ROCKS.

LAT...LON 3225 11103 3227 11122 3250 11124 3251 11097
TIME...MOT...LOC 2114Z 186DEG 6KT 3234 11111

The radar

The Tucson radar (KEMX), 65 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
June 11, 2:25 PM MST to 2:30 PM MST
Where
Pima County, 1.63 mi ENE of Cortaro to 3.88 mi WSW of Oro Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
32.359, -111.054

Thunderstorm winds damaged a fence and snapped 4 tree branches on the northwest side of Tucson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644193.